U.S. doctors online nowAsk doctors free
PA
A female asked:

i have to take a ct scan next week for abdomen and pelvis and need to drink barium sulfate. i am concerned about allergic reactions. are they common ?

2 doctor answers4 doctors weighed in
Dr. Irina Vasilyeva
Radiology 40 years experience
No, not for barium sulfate: They are much more common for IV contrast.. Are they going to give it to you? Allergic reactions usually happen to the substances with high molecular weight.
Dr. Roy Arnold
Internal Medicine 47 years experience
Severe reactions: to Barium Sulfate are very rare, about 1 out of 1,000,000. Minor reactions like cramps or constipation are common and usually resolve quickly. Thanks for trusting HealthTap!
Dr. David Dinhofer
Radiology 41 years experience
Allergy to Barium is very rare as Dr.Arnold noted. In all my years of practice, I think I heard about one patient, I have seen thousands in my practice who had no problems. As a radiologist, we recommend that you eat a high fiber diet as the barium can form large hard balls that are hard to pass. The high fiber diet will protect against this.
Jan 21, 2015

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
24/7 visits
$15 per month

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
24/7 visits
$15 per month
Last updated Oct 10, 2015
Connect with a U.S. board-certified doctor by text or video anytime, anywhere.
24/7 visits
$15 per month

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.